Common acid reflux drug may also cause cardiovascular disease, suggests new study.
It is the first time researchers have shown how proton pump inhibitors, or PPIs, might cause cardiovascular problems.
In human tissue and mouse models, the researchers from Houston Methodist Hospital found PPIs caused the constriction of blood vessels.
If taken regularly, PPIs could lead to a variety of cardiovascular problems over time, including hypertension and a weakened heart.
In the paper, the scientists call for a broad, large-scale study to determine whether PPIs are dangerous.
"The surprising effect that PPIs may impair vascular health needs further investigation," John Cooke, M.D., Ph.D., the study's principal investigator, said.
"Our work is consistent with previous reports that PPIs may increase the risk of a second heart attack in people that have been hospitalized with an acute coronary syndrome."
"Patients taking PPIs may wish to speak to their doctors about switching to another drug to protect their stomachs, if they are at risk for a heart attack," he said.
The study is published in the journal Circulation.